Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Fort Worth, TX

April 12, 2002Cooke County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 12, 2002, 12:53 PM CDT for Cooke County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 12:53 PM CDT (17:53 UTC)
Expired
Apr 12, 2002, 1:45 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 137 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 1:10 PM CDTHail 1.75Gainesville, TXOccurred at Moss Lake.
Apr 12, 1:45 PM CDTHail 1.75Callisburg, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 121753
SVRFTW
TXC097-121845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1250 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 145 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
  SEVERE THUNDERSTORM OVER LOVE COUNTY OKLAHOMA...JUST NORTH OF THE  
  RED RIVER...MOVING SOUTHEAST AT 20 MPH.

SIVELLE BEND...COESFIELD...STURGEON...AND DEXTER ARE IN THE PATH OF 
THIS STORM.

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3390 9735 3371 9742 3368 9716 3371 9695
          3393 9696

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:02 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 12, 12:02 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1202 PM CDT FRI APR 12 2002

12Z KFWD SOUNDING INDICATING STEEP MID LEVEL LAPSE RATES WITH
CAPES OF 1250 J/KG ATTM. WIND PROFILES ALSO SUGGEST FAVORABLE STORM
RELATIVE HELICITY VALUES BUT WITH RATHER WEAK MID LEVEL WIND SPEEDS.
DAYTIME HEATING WITH MINIMAL CONVECTIVE INHIBITION...AND OUTFLOW
BOUNDARY SAGGING SOUTH OF THE RED RIVER THIS AFTERNOON WILL AID TO
THE DEVELOPMENT OF STRONG CONVECTION MAINLY OVER THE EXTREME
NORTHWEST TIER COUNTIES TOWARD MID AFTERNOON. HAVE UPDATED ZFP TO
REFLECT AN INCREASE IN POPS AND EXPANSION OF THE SLIGHT RISK AREA
FOR TODAY AND TONIGHT.

.FWD...NONE.

48

.AVIATION...
TSTRMS MOVING SE ACROSS THE RED RIVER TODAY...AT PRESENT...WILL
MOVE BY THE METROPLEX TO THE NE. NOT EXPECTING PRECIP AT METROPLEX
AIRPORTS BUT OUTFLOW BOUNDARY SHOULD SHIFTS WINDS TO EASTERLY
COMPONENT. COULD ALSO SEE TSTRMS THIS AFTERNOON TO THE WEST ALONG THE
BOUNDARY MOVING SE BUT FOR NOW WILL OMIT THEM FROM FORECASTS.
BOUNDARY WILL STALL JUST TO THE SOUTH AND UPSLOPE OVER THE BOUNDARY
WILL KEEP CLOUDS IN OVERNIGHT. NEXT UPPER LEVEL SHORT WAVE WILL SEND
ANOTHER CLUSTER OF STORMS SE TOWARD THE REGION SATURDAY. FOR WACO...
LOW CLOUDS REDEVELOP LATE TONIGHT CLEARING SAT. 82

In the hours before

Special weather statement, Apr 12, 11:45 AM CDT, 1 hour 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-122100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 AM CDT FRI APR 12 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...FOR NORTH CENTRAL TEXAS TO THE NORTH AND WEST OF A
LINE FROM...KILLEEN..TO WACO...TO SULPHUR SPRINGS. THIS INCLUDES THE
DALLAS FORT WORTH METROPLEX. THE MAIN SEVERE THREAT IS LARGE
HAIL...WITH SOME HAILSTONES LARGER THAN GOLFBALLS POSSIBLE...AND
DAMAGING WINDS.

LATE THIS MORNING...A THUNDERSTORM COMPLEX WAS LOCATED OVER SOUTH
CENTRAL OKLAHOMA. TO THE SOUTH OVER TEXAS...THE ATMOSPHERE WAS
RAPIDLY DESTABILIZING WITH DAYTIME HEATING. THIS WILL ALLOW THE
OKLAHOMA STORMS TO INTENSIFY THIS AFTERNOON AS THEY SPREAD SOUTHEAST
ACROSS THE RED RIVER INTO NORTH TEXAS. SUPERCELL THUNDERSTORMS ARE
POSSIBLE...WHICH WILL ENHANCE THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS.

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR AREAS NORTH OF
INTERSTATE 20 BEFORE 2 PM. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING
SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:43 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.